Allergy and Immunology· Topic 1.6 Drug allergy and transfusion reactions· 1.6.7

Toxic epidermal necrolysis

Toxic epidermal necrolysis is the most severe drug-induced mucocutaneous reaction, with full-thickness epidermal necrosis and detachment of more than 30% body surface area and mortality that can reach one third of patients. Immediate culprit-drug withdrawal and burn-unit-level multidisciplinary supportive care are the foundation of treatment.

13 min read9 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: toxic epidermal necrolysis (TEN) is the most severe form of the drug-induced mucocutaneous necrolysis spectrum, defined by full-thickness epidermal necrosis with detachment of more than…

  • Epidemiology

    Rarity and severity: TEN is rare but is the most severe and deadly of the cutaneous adverse drug reactions.

  • Risk factors

    HLA-B15:02 carriage with carbamazepine or oxcarbazepine, especially in Han Chinese, Thai, or other Southeast/East Asian ancestry.

  • Pathophysiology

    Trigger: a culprit drug (rarely an infection) is presented, via a susceptible HLA class I allele, to cytotoxic CD8 T lymphocytes and natural killer cells.

  • Clinical features

    Prodrome: fever, malaise, and upper-respiratory-infection-like symptoms 1 to 3 days before skin findings, then skin pain, gritty eye irritation, and odynophagia.

  • Differential diagnosis

    Stevens-Johnson syndrome: identical mechanism and triggers, discriminated purely by extent, less than 10% BSA detachment versus TEN's greater than 30%; overlap occupies the 10-30% band.

  • Diagnosis

    This is a clinical diagnosis: TEN is confirmed by a compatible drug exposure 1 to 3 weeks earlier, the prodrome, hemorrhagic lip crusting, mucosal erosions at two or more sites, confluent…

  • Management

    First and most important step: stop every plausible culprit medication immediately, including long-half-life drugs; a 10-year observational study found drug withdrawal reduced mortality by roughly…

  • Complications

    Sepsis from cutaneous barrier loss over a large surface area is the most common cause of in-hospital death.

  • Prognosis

    Mortality: up to 33% classically, with some sources reporting 40-50%, and as high as 90% in the most severe cases; substantially higher than SJS's 5-10%.

  • Prevention

    Absolute avoidance of rechallenge: never re-administer the culprit drug or a cross-reactive agent; document the drug name, exposure dates, phenotype, and severity, and give written emergency information to carry.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.